Missouri, 2009

Blizzard in Missouri, December 9, 2009

December 9, 2009 · NWS DVN · 2 events in 2 counties and zones

As the storm system intensified, blizzard conditions developed across much of eastern Iowa and extreme northeast Missouri on December 9, 2009. Frequent wind gusts over 40 mph were observed with gusts over 50 mph, which produced widespread whiteouts and visibilities near or below 1/4 mile.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

As the storm system intensified, blizzard conditions developed across much of eastern Iowa and extreme northeast Missouri on December 9, 2009. Frequent wind gusts over 40 mph were observed with gusts over 50 mph, which produced widespread whiteouts and visibilities near or below 1/4 mile. Burlington, Iowa had a peak gust of 52 mph while Independence, Iowa reported a gust of 50 mph. Many roads were closed and schools cancelled as drifts were as high as 5 feet in some areas. Blizzard conditions began early in the morning and continued through much of the afternoon. There were also scattered power outages and a few tree branches down due to the heavy snow and high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 9, 3:34 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Dec 9, 3:34 AM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
334 AM CST WED DEC 9 2009

.SYNOPSIS...
AT 2 AM...RAPIDLY DEEPENING SURFACE LOW LOCATED JUST SE OF MOLINE
WITH SURFACE PRESSURE OF 982 MB. SYSTEM DEEPENING 1+ MB PER HOUR
WITH STRONG PRESSURE RISE/FALL COUPLET TO PASS OVER FORECAST NEXT
6 HOURS FOR MAX WINDS NEXT 8-12+ HOURS SUPPORTING BLIZZARD AND NEAR
BLIZZARD CONDITIONS UNTIL LATE PM AND POSSIBLY INTO EARLY EVENING.
ISOLATED THUNDER-SNOW WITH DEFORMATION ZONE APPEARS TO BE ENDING
WITH AREA SNOWFALL TOTALS OF 8-12+ INCHES NORTH OF A STERLING TO
DEWITT TO WASHINGTON LINE. LOWER AMOUNTS OF 3 TO 7 INCHES APPEAR
WILL OCCUR SOUTH OF THIS LINE WITH SOME ICE ACCUMULATIONS FROM THE
EARLIER FREEZING RAIN AND SLEET.

&&

.SHORT TERM...TODAY AND TONIGHT...
LITTLE CHANGES MADE TO CURRENT FORECAST. HIGH SUSTAINED WINDS OF
30 TO 40 MPH WITH GUSTS TO 50+ MPH TO ARRIVE BY DAYBREAK OVER MOST
OF THE AREA. CURRENT BLIZZARD WATCH SHOULD VERIFY WITH PERIODS OF
VERY LOW VISIBILITIES AND NEAR WHITEOUT CONDITIONS...MOST NOTABLY
ALONG AND NORTH OF HIGHWAY 30. CONDITIONS SHOULD START TO SLOWLY
IMPROVE BETWEEN 4 PM AND 8 PM AS DAYTIME HEATING ENDS LIMITING THE
AMOUNT OF NON-ADIABATIC LOW LEVEL MIXING. ADDITIONAL SNOW AMOUNTS
TODAY SHOULD BE MAINLY AN INCH OR LESS BUT WILL BE HARD TO KNOW
DUE TO THE WIDESPREAD BLOWING SNOW. LOCAL TECHNIQUES STILL SUGGEST
ISOLATE MAX GUSTS NEAR 60 POSSIBLE THAT WOULD ENHANCE RISK OF
POWER OUTAGES AND FALLEN TREE LIMBS AND ENTIRE TREES. TEMPERATURES
WILL FALL THE ENTIRE DAY INTO THE SINGLE DIGITS BY DUSK WITH WIND
CHILLS BELOW ZERO. THE MOST RAPID FALL IN TEMPERATURES WILL OCCUR
EARLY TO MID MORNING. MOST OF THE SNOW IS WET...WHICH SHOULD LIMIT
DRIFTING OF SNOW TO HOPEFULLY A DEPTH OF 3 TO LOCALLY UP TO 6 FEET.

TONIGHT...KEPT WINDS 15 TO 20 MPH WITH SOME GUSTS OVER 25 MPH IN
THE EVENING HOURS WHICH SHOULD ALLOW FOR DECREASING BLOWING SNOW.
TRENDS SUGGEST THE FAR NORTH SECTIONS MAY BE ABLE TO BE TRIMMED TO
EXPIRE THE BLIZZARD WARNING ABOUT 03Z FOR DAY SHIFT TO DECIDE.
SKIES SHOULD CLEAR AND LOWS WITH DEEP SNOW COVER OF 6+ INCHES
SUGGEST SHOULD SEE 5 TO 10 BELOW ZERO WITH WIND CHILLS AOB 20
BELOW ZERO. THIS LIKELY WILL REQUIRE A WIND CHILL ADVISORY BE
ISSUED LATER TODAY FOR THE EXTREME COLD. ..NICHOLS..

.LONG TERM...THURSDAY THROUGH NEXT TUESDAY...
ARCTIC AIR BEING PULLED DOWN BEHIND THE DEPARTING STORM WILL RESULT
IN QUIET BUT COLD CONDITIONS THURSDAY. BASED ON PROJECTED MAX
TEMPERATURES AND WINDS...SOME TYPE OF HEADLINE WILL BE NEEDED
THURSDAY MORNING BECAUSE OF THE COLD.

QUIET AND COLD CONDITIONS ARE EXPECTED THURSDAY NIGHT AND FRIDAY AS
THE ARCTIC HIGH MOVES ACROSS THE AREA. AS RETURN FLOW DEVELOPS
FRIDAY NIGHT INTO SATURDAY...LOW LEVEL WAA SHOULD RESULT IN AN
INCREASE OF CLOUD COVER...ESPECIALLY FROM THE DEEPER SNOW FIELD ON
NORTH. WAA AND CLOUD COVER WILL HELP TEMPERATURES MODERATE AND BE
CLOSER TO NORMAL.

SATURDAY NIGHT ON...NO CHANGES WERE MADE TO THE CURRENT FCST.
HOWEVER...THE GLOBAL MODELS CONTINUE WAA SATURDAY NIGHT INTO SUNDAY
AND START BREAKING OUT VERY LIGHT PRECIPITATION. IF SO...THERE WOULD
BE A POTENTIAL FOR SOME -SN/FZDZ...ESPECIALLY OVER THE SNOW FIELD.
GLOBAL MODELS ALSO SUGGEST A SYSTEM MOVING THROUGH THE AREA SUNDAY
NIGHT INTO MONDAY. BOTH THE ECMWF/GEM DIFFER ON DETAILS BUT THE
ECMWF IS MORE BULLISH WITH PRECIPITATION. MODEL SOLUTIONS ARE HIGHLY
SMOOTHED BUT DO HINT AT A RESPECTABLE SHORTWAVE EMBEDDED IN THE
FLOW. CURRENT FCST HAS SCHC POPS WHICH SEEM REASONABLE THIS FAR OUT.
..08..

&&

.AVIATION...
IFR TO LIFR CONDITIONS THROUGH 19Z DUE TO LIGHT SNOW AND BLOWING
SNOW WITH VSBYS AOB 1 MILES WITH EXTENDED PERIODS OF 1/2 MILE OR
LESS DUE TO BLOWING SNOW AT DBQ AND CID TERMINALS. NW WINDS OF 25
TO 40 KTS TO RESULT IN EXTREME LOW LEVEL TURBULENCE DUE TO RAPID
OVERTURNING OF COLD AIR. AT BRL AND MLI TERMINALS...SHOULD
TRANSITION TO MVFR BETWEEN 19Z AND 01Z WITH BLOWING SNOW MAIN
ISSUE. CLOUD BASES TO STAY BELOW 1,000 FEET ALL TERMINALS UNTIL
AFTER 18Z AND THEN 1-3K AGL UNTIL SKIES CLEAR BETWEEN 02 AND 08Z.
VSBYS SHOULD BECOME AOA 7 MILES BY 08Z.   ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR BENTON-BUCHANAN-
     CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

     BLIZZARD WARNING UNTIL 6 PM CST THIS EVENING FOR CEDAR-DES
     MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR CARROLL-JO
     DAVIESS-STEPHENSON.

     BLIZZARD WARNING UNTIL 6 PM CST THIS EVENING FOR ROCK ISLAND.

     WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR BUREAU-
     HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-WARREN-
     WHITESIDE.

MO...BLIZZARD WARNING UNTIL 6 PM CST THIS EVENING FOR CLARK-SCOTLAND.

&&

NICHOKLS/08
Hazardous weather outlook, Dec 9, 4:40 AM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
440 AM CST WED DEC 9 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101030-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
440 AM CST WED DEC 9 2009

...HIGH IMPACT...VERY DANGEROUS WINTER STORM CONTINUES TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO MODERATE SNOW WILL CONTINUE THROUGH MID MORNING BEFORE
SLOWLY ENDING DURING THE AFTERNOON. ADDITIONAL NEW SNOW ACCUMULATIONS
OF 1 TO 2 INCHES ARE EXPECTED.

SUSTAINED NORTHWEST WINDS WILL INCREASE TO 25 TO 40 MPH BY MID
MORNING WITH GUSTS TO AROUND 50 MPH CREATING WHITEOUT CONDITIONS IN
RURAL AND OPEN AREAS. SNOW DRIFTS OF 3 TO OVER 6 FEET WILL BECOME
COMMON BY LATE AFTERNOON. TRAVEL WILL BE DIFFICULT IF NOT IMPOSSIBLE.
BLIZZARD OR NEAR BLIZZARD CONDITIONS ARE EXPECTED IN IOWA AND EXTREME
NORTHWESTERN ILLINOIS INTO THIS EVENING.

FALLING TEMPERATURES AND VERY STRONG WINDS WILL CREATE DANGEROUS WIND
CHILLS STARTING THIS EVENING AND CONTINUING INTO THURSDAY MORNING.
HEADLINES FOR DANGEROUS WIND CHILLS MAY BE NEEDED AT SOME POINT IN
THE FUTURE.

THIS IS A PARTICULARLY DANGEROUS STORM THAT COULD RESULT IN PROLONGED
POWER OUTAGES OVER LARGE AREAS AND DAMAGE FROM FALLEN TREES OR LARGE
TREE LIMBS. INTERESTED INDIVIDUALS SHOULD MONITOR THIS PRODUCT AND
OTHER LOCAL OFFICE WINTER WEATHER PRODUCTS FOR FURTHER UPDATES AND
MORE SPECIFICS ON THIS POWERFUL SYSTEM AND PLAN ACCORDINGLY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS AND COLD TEMPERATURES WILL RESULT IN WIND CHILLS OF 20
TO 30 BELOW ZERO THURSDAY MORNING. HEADLINES FOR THIS COLD WILL
LIKELY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS REGARDING SNOWFALL AMOUNTS AND WINTER WEATHER
IMPACTS WILL BE GREATLY APPRECIATED TODAY.

NICHOLS/08

In the hours before

Local storm report, Dec 9, 1:09 AM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
109 AM CST WED DEC 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     HEAVY SNOW       FREEPORT                42.29N 89.63W
12/09/2009  E11.0 INCH       STEPHENSON         IL   TRAINED SPOTTER

            MODERATE TO HEAVY SNOW CONTINUES.

&&

BILLN
Local storm report, Dec 9, 1:38 AM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
138 AM CST WED DEC 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     SNOW             1 SSW BELLE PLAINE      41.89N 92.28W
12/09/2009  M9.0 INCH        BENTON             IA   TRAINED SPOTTER

            13.5 HR TOTAL. STILL SNOWING. STORM TOTAL SO FAR 10.5
            INCHES.

&&
Local storm report, Dec 9, 2:21 AM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
221 AM CST WED DEC 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 AM     HEAVY SNOW       CEDAR RAPIDS            41.97N 91.67W
12/09/2009  M10.0 INCH       LINN               IA   TRAINED SPOTTER

            MODERATE SNOW CONTINUES.

&&

BILLN
Local storm report, Dec 9, 2:40 AM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
240 AM CST WED DEC 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     SNOW             BERTRAM                 41.95N 91.54W
12/09/2009  M8.0 INCH        LINN               IA   TRAINED SPOTTER

            8 INCHES NEW SNOW. STORM TOTAL IS 9.5 INCHES. SNOWING
            LIGHTLY.

&&
Local storm report, Dec 9, 3:01 AM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
301 AM CST WED DEC 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HEAVY SNOW       FREEPORT                42.29N 89.63W
12/09/2009  M12.0 INCH       STEPHENSON         IL   TRAINED SPOTTER

            TOTAL SINCE 6AM ON 12/08/2009.

&&

WE
Local storm report, Dec 9, 3:38 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
338 AM CST WED DEC 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HEAVY SNOW       4 WNW DUBUQUE           42.52N 90.76W
12/09/2009  M11.0 INCH       DUBUQUE            IA   TRAINED SPOTTER

            24 HOUR TOTAL.

&&

WE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Scotland

When
December 9, 5:00 AM CST to 3:00 PM CST
Where
Scotland forecast zone
Reported by
Trained Spotter
Coordinates
40.453, -92.147 (the zone’s center; the record gives no point)

Blizzard, Clark

When
December 9, 6:00 AM CST to 3:00 PM CST
Where
Clark forecast zone
Reported by
Trained Spotter
Coordinates
40.410, -91.738 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204737, 204736.